Missouri, 2013Winter Storm in Missouri, December 5 to 6, 2013
December 5 to 6, 2013 · NWS MEG · 2 events in 2 counties and zones
An arctic cold front pushed into the Missouri Bootheel during the evening of December 5th, 2013. Widespread rain was already occurring due to the combination of abundant mid-level moisture, an enhanced upper level jet and an upper level disturbance moving through the area.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An arctic cold front pushed into the Missouri Bootheel during the evening of December 5th, 2013. Widespread rain was already occurring due to the combination of abundant mid-level moisture, an enhanced upper level jet and an upper level disturbance moving through the area. As a result of the cold front, temperatures plummeted and turned rain over to freezing rain and sleet across the Missouri Bootheel. Freezing rain and sleet eventually changed over to snow during the late morning into the afternoon hours of December 6th. The wintry precipitation then tapered off during the late afternoon and evening hours. Total snow amounts ranged around an inch near Kennett and Wardell, to as much as 3 inches near Malden. Just southeast of the heavy snow accumulations, a corridor of heavy sleet occurred. The corridor, included almost the entire Missouri Bootheel. This area received greater than one and a half inches of sleet. In addition, locations in the Missouri Bootheel also received at least a quarter inch of ice. The wintry precipitation created hazardous travel. Many accidents occurred as a result. A few trees and power lines fell due to the ice as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 5, 5:44 PM CST, 1 hour 16 minutes earlier.
Area forecast discussion, Dec 5, 5:44 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
544 PM CST THU DEC 5 2013
.UPDATE...
UPDATED TO ADD 00Z AVIATION DISCUSSION.
&&
.PREV DISCUSSION... /ISSUED 358 PM CST THU DEC 5 2013/
DISCUSSION...
..MAJOR ICE ACCUMULATIONS EXPECTED ACROSS NORTHEAST ARKANSAS TO THE
MISSOURI BOOTHEEL INTO NORTHWEST TENNESSEE...
WINTER STORM BEGINNING TO AFFECT PORTIONS OF RANDOLPH COUNTY AT THIS
TIME. TEMPERATURES HAVE DROPPED TO 32 DEGREES THUS TURNING RAIN OVER
TO FREEZING RAIN. MEANWHILE ACROSS THE REST OF THE
CWA...TEMPERATURES RANGE FROM 79 DEGREES IN ABERDEEN MISSISSIPPI TO
34 DEGREES IN WALNUT RIDGE ARKANSAS. AREAS OF LIGHT RAIN CONTINUE TO
AFFECT MUCH OF THE CWA. HEAVIER PRECIPITATION CONTINUES TO REMAIN
LOCATED FROM NORTH CENTRAL ARKANSAS INTO SOUTHERN MISSOURI. THE COLD
FRONT HAS JUST PUSHED THROUGH ABERDEEN THUS EXPECT TEMPERATURES TO
BE IN THE 50S BY THE NEXT OBSERVATION.
THE HEAVIER BANDS OF PRECIPITATION ARE EXPECTED TO MOVE INTO THE
MIDSOUTH AFTER MIDNIGHT. THIS STORM HAS THE POTENTIAL DUMP AROUND AN
INCH OF ICE FROM THE JONESBORO ARKANSAS TO DYERSBURG TENNESSEE
CORRIDOR. FREEZING RAIN WILL BE THE PREDOMINANT WEATHER TYPE FOR
MUCH OF THE EVENT WITH THE EXCEPTION OF
RANDOLPH...LAWRENCE...CLAY...AND GREENE COUNTIES IN ARKANSAS WHERE
THE DEPTH OF THE COLDER AIR MAY BE DEEP ENOUGH TO TURN FREEZING RAIN
OVER TO SLEET AND POSSIBLY OVER TO SNOW AT THE TAIL END OF THE
STORM.
EXPECT THE FREEZING LINE TO REACH A LINE FROM JONESBORO ARKANSAS TO
DYERSBURG TENNESSEE BETWEEN 9 PM-MIDNIGHT. BETWEEN 3AM-7AM...PRECIP
WILL BEGIN TO CHANGE OVER FROM PARIS TENNESSEE...TO COVINGTON
TENNESSEE...TO WYNNE ARKANSAS. BY 9 AM...RAIN WILL BE CHANGING OVER
TO FREEZING RAIN IN MEMPHIS AND JACKSON TENNESSEE. AFTER NOON
TIME...RAIN WILL BEGIN CHANGING OVER FROM CLARKSDALE MISSISSIPPI TO
NEAR DECATURVILLE TENNESSEE. FOR THE REST OF NORTH
MISSISSIPPI...PRECIPITATION WILL LIKELY REMAIN RAIN WITH POSSIBLY A
BRIEF CHANGEOVER TO FREEZING RAIN RIGHT BEFORE PRECIPITATION ENDS.
AS FOR TOTAL AMOUNTS...EXPECT A QUARTER INCH OF ICE WITH 2-3 INCHES
OF SLEET AND POSSIBLY AS MUCH AS 1-2 INCHES OF SNOW TO OCCUR ACROSS
RANDOLPH...LAWRENCE..CLAY...AND GREENE COUNTIES. FROM JONESBORO...TO
UNION CITY INCLUDING AREAS NEAR KENNETT...CARUTHERSVILLE...AND
DYERSBURG...DEVASTATING ICE ACCUMULATIONS OF UP TO AN INCH ARE
POSSIBLE WITH A HALF INCH UP TO 2 INCHES OF SLEET. FROM FORREST
CITY...TO MEMPHIS...TO JACKSON EXPECT A QUARTER TO A HALF INCH OF
ICE WITH POSSIBLY A TRACE OF SLEET AT THE TAIL END OF THE
PRECIPITATION. FOR NORTHWEST MISSISSIPPI TO NEAR DECATURVILLE
TENNESSEE...EXPECT A TENTH OF AN INCH TO UP TO A QUARTER INCH OF
ICE. NORTHEAST MISSISSIPPI WILL RECEIVE LITTLE IF ANY ICE
ACCUMULATIONS.
WILL CONVERT WINTER STORM WARNING OVER TO ICE STORM WARNING FOR
CROSS...POINSETT...CRAIGHEAD COUNTIES IN ARKANSAS AS WELL AS THE
MISSOURI BOOTHEEL AND LAUDERDALE...DYER...LAKE AND OBION COUNTIES IN
TENNESSEE. FREEZING RAIN IS EXPECTED TO BE THE MAIN PRECIPITATION
TYPE THUS WANTED TO HAVE WARNING FOCUS ON ICE ACCUMULATIONS EXPECTED.
EXPECT THE ICE TO ACCUMULATE MAINLY ON TREES AND POWER LINES AS ROAD
TEMPERATURES MAY TAKE AWHILE TO DROP TO BELOW FREEZING WITH THE
EXCEPTION OF BRIDGES AND OVERPASSES DUE TO THE RECENT WARM WEATHER.
EXPECT PRECIPITATION WILL END LATE FRIDAY AFTERNOON ACROSS NORTHEAST
ARKANSAS. PRECIPITATION WILL END BY EARLY EVENING ACROSS MEMPHIS AND
BY MIDNIGHT ACROSS NORTHEAST MISSISSIPPI.
SATURDAY WILL BE COLD WITH HIGHS RANGING FROM THE MID 20S TO UPPER
20S.
A SECOND ROUND OF WINTER WEATHER IS EXPECTED BY SATURDAY NIGHT INTO
SUNDAY AS A LOW PRESSURE SYSTEM DEVELOPS ALONG THE GULF COAST. WITH
COLD AIR IN PLACE...PRECIPITATION WILL FALL AS FREEZING RAIN OR
SLEET ACROSS AT LEAST THE NORTHWEST HALF OF THE CWA INITIALLY.
TEMPERATURES COULD WARM UP ON SUNDAY CHANGING THE PRECIPITATION TO
RAIN EAST OF THE MISSISSIPPI RIVER. HOWEVER...IT WILL DEPEND ON WHAT
ACCUMULATIONS OCCUR FROM THIS FIRST STORM WHICH MAY KEEP
TEMPERATURES COOLER THAN MODELS ARE PREDICTING. AT LEAST MINOR
ACCUMULATIONS CAN BE EXPECTED SATURDAY NIGHT INTO SUNDAY MORNING
ACROSS EASTERN ARKANSAS...THE MISSOURI BOOTHEEL...NORTHWEST
MISSISSIPPI AND MUCH OF WEST TENNESSEE. STAY TUNED.
COLD HIGH PRESSURE WILL SETTLE OVER THE REGION OVER THE REST OF THE
FORECAST PERIOD.
KRM
&&
.AVIATION...
00Z TAF CYCLE
MVFR/IFR CEILINGS WILL BECOME PREDOMINANTLY IFR CONDITIONS THIS
EVENING AT TAF SITES AND LIFR CONDITIONS AT JBR/TUP AROUND AFTER
06/06-08Z. FREEZING RAIN WILL PREVAIL THROUGH THE PERIOD AT JBR
WITH RAIN GRADUALLY TRANSITIONING TO FZRA AT MEM AROUND 06/14Z AND
MKL AROUND 06/15Z. NORTH TO NORTH NORTHEAST WINDS SUSTAINED
BETWEEN 10-15 KTS WITH OCCASIONAL GUSTS TO BETWEEN 18-22 KTS
THROUGH THE PERIOD.
CJC
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 33 33 20 30 / 100 100 30 10
MKL 33 33 19 30 / 100 100 40 10
JBR 27 27 13 23 / 100 100 20 10
TUP 42 42 27 37 / 100 100 50 20
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WINTER STORM WARNING UNTIL 6 PM CST FRIDAY FOR CLAY-GREENE-
LAWRENCE-RANDOLPH.
ICE STORM WARNING FROM 6 AM TO 6 PM CST FRIDAY FOR LEE AR-
PHILLIPS-ST. FRANCIS.
ICE STORM WARNING FROM MIDNIGHT TONIGHT TO 6 PM CST FRIDAY FOR
CROSS-MISSISSIPPI-POINSETT.
ICE STORM WARNING FROM 3 AM TO 6 PM CST FRIDAY FOR CRITTENDEN.
ICE STORM WARNING FROM 9 PM THIS EVENING TO 6 PM CST FRIDAY FOR
CRAIGHEAD.
MO...ICE STORM WARNING FROM 9 PM THIS EVENING TO 6 PM CST FRIDAY FOR
DUNKLIN-PEMISCOT.
MS...ICE STORM WARNING FROM 6 AM TO 6 PM CST FRIDAY FOR DESOTO-TUNICA.
WINTER WEATHER ADVISORY FROM NOON TO 9 PM CST FRIDAY FOR ALCORN-
BENTON MS-COAHOMA-LAFAYETTE-MARSHALL-PANOLA-QUITMAN-
TALLAHATCHIE-TATE-TIPPAH-UNION-YALOBUSHA.
TN...ICE STORM WARNING FROM 6 AM TO 6 PM CST FRIDAY FOR CARROLL-
CROCKETT-FAYETTE-GIBSON-HAYWOOD-HENRY-MADISON-SHELBY-
WEAKLEY.
ICE STORM WARNING FROM MIDNIGHT TONIGHT TO 6 PM CST FRIDAY FOR
DYER-LAKE-LAUDERDALE-OBION.
ICE STORM WARNING FROM 3 AM TO 6 PM CST FRIDAY FOR TIPTON.
ICE STORM WARNING FROM NOON TO 9 PM CST FRIDAY FOR CHESTER-
DECATUR-HARDEMAN-HENDERSON.
WINTER WEATHER ADVISORY FROM NOON TO 9 PM CST FRIDAY FOR HARDIN-
MCNAIRY.
&&Hazardous weather outlook, Dec 5, 3:43 PM CST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
343 PM CST THU DEC 5 2013
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-062345-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
343 PM CST THU DEC 5 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TONIGHT
FREEZING RAIN...MIXED WITH SLEET AT TIMES WILL CONTINUE TO DEVELOP
THIS EVENING THROUGH THE NIGHT ACROSS NORTHEAST ARKANSAS WHERE A
WINTER STORM WARNING IS CURRENTLY IN EFFECT. RAIN WILL CHANGE TO
FREEZING RAIN ACROSS PARTS OF EASTERN ARKANSAS...THE MISSOURI
BOOTHEEL AND NORTHWEST TENNESSEE OVERNIGHT WHERE AN ICE STORM
WARNING IS IN EFFECT AFTER MIDNIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WINTER WEATHER WILL CAUSE TRAVEL PROBLEMS FOR THE MIDSOUTH
ON FRIDAY. THE BRUNT OF THE WINTER PRECIPITATION WILL FALL AS
FREEZING RAIN IN THE I-40 CORRIDOR...WITH A MIXTURE OF FREEZING
RAIN...SLEET AND SNOW ACCUMULATIONS FURTHER NORTH. ICE
ACCUMULATIONS OF UP TO AN INCH ARE POSSIBLE FOR SEVERAL NORTHERN
AND WESTERN MIDSOUTH COUNTIES. SLEET AND SNOW ACCUMULATIONS OF 2
TO 5 INCHES ARE ALSO EXPECTED ACROSS THE NORTHEAST ARKANSAS.
FURTHER SOUTH IN NORTH MISSISSIPPI AND A SMALL PORTION OF
SOUTHWEST TENNESSEE LIGHT FREEZING RAIN ACCUMULATIONS ARE
ANTICIPATED. PLEASE REFER TO WEATHER STORM WARNINGS AND ADVISORIES
THAT ARE IN EFFECT FOR PORTIONS OF THE MIDSOUTH. VISIT OUR WEBSITE
AT WWW.SRH.NOAA.GOV/MEG FOR DETAILS.
A SECOND ROUND OF WINTER PRECIPITATION IS LIKELY OVER A
LARGE PORTION OF THE MIDSOUTH SATURDAY NIGHT THROUGH SUNDAY...WITH
ADDITIONAL ICE AND SNOW ACCUMULATIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF ICE... SLEET AND SNOW ACCUMULATIONS ARE REQUESTED
TONIGHT THROUGH SUNDAY.
In the hours before
Local storm report, Dec 5, 4:20 PM CST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
420 PM CST THU DEC 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HEAVY SLEET WALNUT RIDGE 36.07N 90.96W
12/05/2013 E0.00 INCH LAWRENCE AR COUNTY OFFICIAL
FREEZING RAIN THAT STARTED AROUND 2 PM HAS CHANGED TO
PERIODS OF HEAVY SLEET. NO MAJOR ROAD PROBLEMS AT THIS
TIME.
&&
MRMLocal storm report, Dec 5, 5:31 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
531 PM CST THU DEC 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM FREEZING RAIN 7 NNE IMBODEN 36.30N 91.13W
12/05/2013 E0.00 INCH RANDOLPH AR PUBLIC
RAIN STARTING TO FREEZE ON ELEVATED SURFACES. ALSO SOME
SLEET MIXED IN.
&&
TLSJRLocal storm report, Dec 5, 6:59 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
659 PM CST THU DEC 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HEAVY SLEET WALNUT RIDGE 36.07N 90.96W
12/05/2013 E0.00 INCH LAWRENCE AR COUNTY OFFICIAL
FREEZING RAIN THAT STARTED AROUND 2 PM HAS CHANGED TO
PERIODS OF HEAVY SLEET. NO MAJOR ROAD PROBLEMS AT THIS
TIME.
0445 PM FREEZING RAIN 7 NNE IMBODEN 36.30N 91.13W
12/05/2013 E0.00 INCH RANDOLPH AR PUBLIC
RAIN STARTING TO FREEZE ON ELEVATED SURFACES. ALSO SOME
SLEET MIXED IN.
0620 PM FREEZING RAIN LORADO 35.99N 90.71W
12/05/2013 E0.00 INCH GREENE AR PUBLIC
FREEZING RAIN BEGINNING TO STICK TO ELEVATED SURFACES.
0645 PM HEAVY SLEET MAYNARD 36.42N 90.90W
12/05/2013 E0.00 INCH RANDOLPH AR PUBLIC
HEAVY SLEET BEGINNING TO ACCUMULATE IN TOWN OF MAYNARD.
&&
MRMWinter Storm, Dunklin
- When
- December 5, 7:00 PM CST to December 6, 4:00 PM CST
- Where
- Dunklin forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.106, -90.166 (the zone’s center; the record gives no point)
A combination of a quarter inch of ice, between one and a half to two inches of sleet, and one to three inches of snow fell across Dunklin County.
Winter Storm, Pemiscot
- When
- December 5, 8:00 PM CST to December 6, 5:00 PM CST
- Where
- Pemiscot forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.211, -89.785 (the zone’s center; the record gives no point)
A combination of a quarter inch of ice, between one and a half to two inches of sleet, and up to an inch of snow fell across Pemiscot County.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Texas, December 5 to 6, 20138 deaths · 376 injured · $50 million · 28 events
- Winter Storm and Winter Weather in Arkansas, December 5 to 6, 20131 death · 1 injured · $26 million · 45 events
- High Wind and Frost and Freeze in California, December 5 to 10, 2013$440 million · 86 kt wind · 7 events
- Ice Storm and Winter Storm in Texas, December 5 to 6, 20131 death · 2 injured · 10 events
- Ice Storm and Winter Storm in Oklahoma, December 5 to 6, 2013$3.3 million · 23 events
- Ice Storm and Winter Storm in Arkansas, December 5 to 6, 2013$1.9 million · 7 events
- Flooding and Heavy Rain in Kentucky, December 5 to 7, 2013$66,000 · 33 events
- Winter Storm in Kentucky, December 5 to 6, 2013$70,000 · 22 events
- Frost and Freeze in Arizona, December 5 to 11, 2013$100,000 · 1 event
- Frost and Freeze in Nevada, December 5 to 10, 2013$100,000 · 1 event
- Ice Storm in Oklahoma, December 5 to 6, 2013$100,000 · 1 event
- Winter Storm and Winter Weather in Oklahoma, December 5 to 6, 201334 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 483888, 483889.